Heartburn Drugs Linked to Hip Fractures - NBC 10 Philadelphia

Heartburn Drugs Linked to Hip Fractures

    processing...

    NEWSLETTERS

    People who take certain heartburn medications for a prolonged period of time may be at an increased risk of suffering from a hip fracture, a new study finds.

    Proton pump inhibitors (PPIs) have been used for several years, helping to treat millions of people suffering from heartburn and gastroesophageal reflux disease (GERD). Previous research has shown that these drugs limit the ability of the body to absorb calcium, causing some worries about long-term use and osteoporosis. So, this new study, which links long-term use of PPIs to an increased risk of hip fracture, may have implications for the treatment of these diseases.

    "PPIs are very popular and osteoporosis is very common, so we were compelled to look at this link," said Dr. Yu-Xiao Yang, a gastroenterologist from the University of Pennsylvania School of Medicine

    Osteoporosis is caused when too little calcium is consumed or the bones cannot absorb enough calcium to keep them strong, causing an increased risk of fracture. But while wrist fractures can be the result of a bad fall or a combination of a fall and the weak bones caused by osteoporosis, hip fractures are almost always a result of weak bones. Yang, also looked at only hip fractures because they are relatively common among the elderly population and cause long hospital stays, disability and even death in over 20 percent of cases.

    For the study, Yang and colleagues analyzed data from over 145,000 patients in England over the age of 50. The participants included people who used PPIs for varying lengths of time, as well as those who had never used the drugs.

    Those patients who had used PPIs for more than a year had a 44 percent higher risk of hip fracture than those who had never used the drugs. And the largest risk was seen in those patients who used high doses of the drugs for more than a year—more than double over people who never used PPIs. The results of the study were published in the Journal of the American Medical Association.

    "We observed that PPI therapy is associated with a significantly increased risk of hip fractures, with the highest risk seen among those receiving high-dose PPI therapy," said Yang.

    However, Yang notes that his results don't mean that patients should stop taking PPIs.

    "These drugs have revolutionized our ability to treat reflux diseases and for many patients they are almost lifesaving," he said. "So, this population shouldn't stop using them."

    Yang recommends that all patients on PPIs speak with their doctor about ways to reduce their risk of hip fractures and osteoporosis. This may include adding more calcium to your diet or taking supplements. Since the study showed that the people on the lower doses of PPIs had the lowest risk of osteoporosis, trying a lower dose of the drug may also be a recommendation.

    "If you have to use PPIs, always use the lowest effective dose," said Yang.